What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Sep 4, 5:10 PM MST, 50 minutes earlier.
Area forecast discussion, Sep 4, 5:10 PM MST, 50 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
510 PM MST Wed Sep 4 2019
.UPDATE...
Updated 00Z aviation discussion.
&&
.SYNOPSIS...
Seasonably hot weather will persist through the week with excessive
readings this afternoon, and only a few degrees of cooling through
the end of the week. A small weather disturbance may spark a few
storms through much of the area late this afternoon into Thursday
morning, however drier air will steadily spread through the region
into the weekend. A stronger weather system and frontal boundary
will approach the region next week with fairly good rainfall chances
through south-central and eastern Arizona, as well as much cooler
temperatures.
&&
.DISCUSSION...
Latest streamline analysis depicts a mean layer southeasterly flow
around the Monsoon High, which has migrated eastward into the
southern Plains. Meanwhile, a pocket of drier air is evident on
water vapor imagery across central Arizona. Further to the south and
west, thunderstorms across the northern Baja Peninsula are
indicative of a weak inverted trough, which extends into southwestern
Arizona.
Between the aforementioned trough near Puerto Penasco and the
anticyclone further east, the pressure gradient is relatively
strong, resulting in an anomalous u-component to the steering flow,
particularly across southern Arizona. This will favor propagation
of convection as far westward as southeastern California this
afternoon and evening.
Across the Phoenix Metro area, latest ACARS flights indicate a
mid-level isothermal layer, which will reduce CAPE this afternoon.
Consequently, a lack of convection further upstream across Gila
County will reduce the potential for an outflow boundary triggering
additional storms in the lower deserts. However, the intense
diabatic heating with temperature approaching 110 degrees should at
least should be sufficient for isolated to scattered air-mass
storms to initiate. DCAPEs approaching 1500 J/kg suggest that any
storms that develop will be capable of producing strong winds
and patchy blowing dust.
Latest consensus from both the HREF and local CAMs generally
highlight areas further west from Phoenix westward for thunderstorm
activity. This is likely due to the broader ascent from the inverted
trough and widespread instability (MUCAPE approaching 1000 J/kg).
Higher PWATs will also translate into an increased threat for flash
flooding as far west as JTNP.
Shower activity will likely linger into Thursday morning across
southeastern California before dissipating in the afternoon and PoPs
were raised in these areas. Consensus from the CAMs again points to
isolated storms across southwestern Arizona and southeastern
California Thursday afternoon.
&&
.PREVIOUS DISCUSSION...
Confidence is moderate to high that more resounding dry air through
the entire atmospheric column along with general subsidence will
spread into the region Friday and Saturday.
Quite a pattern shift is still being advertised among all
operational and ensemble members starting next week, although there
is rather significant differences in timing and depth of northern
stream waves entering the SW Conus and Great Basin. Recent
iterations of the GFS remain quicker and less amplified with a
series of shortwaves progressing into the western US while the ECMWF
carries more depth to troughing becoming established through the
western Conus (while ensemble members cover a wide range of
outcomes). A few consistent facets carry over all model output 1)
stronger subtropical ridging will temporarily be eroded with H5
heights falling to near 586dm and consequently temperatures
depressed back near or slightly below normal, and 2) unusually early
season height/pressure falls associated with this trough will force
stronger low level southerly flow through the eastern half of
Arizona drawing moisture north from Mexico. Some of this moisture
and potentially subtle waves may be associated with the long decayed
remnants of TS Fernand crossing westward from the Gulf of Mexico.
Regardless, models suggest ample cooling aloft with this trough, and
along with dynamical forcing, forecast soundings actually look quite
enticing for the eastern portions of the CWA during this transition
season type event. Have bumped up POPs generally for the entire Sun-
Tues time frame as model output indicates the potential for multiple
rounds of convection aided by deep upslope flow and dynamical
influences. Given all the uncertainty describe above, could not
really pinpoint a specific time frame more likely for rain/storms;
though conceptually with the forcing, instability, and stronger
shear parameters, prospects are excellent for at least one
convectively active day around and east of the Phoenix metro during
the first part of next week.
&&
.AVIATION...Updated at 0009Z.
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Very isolated convection will affect the Phoenix terminals for
the next few hours, with an isolated cell developing E-NE of FFZ
and additional cells possible with outflows later this evening.
Confidence on deep convection affecting any of the terminals is
low because of weak midlevel stability and drier conditions
relative to the last few days and further west. Thus, we have
included VCSH for now through 03Z at KIWA and KSDL with a 02-04Z
period for KDVT and KPHX, the latter of which would be due to
outflows from the S-SW and/or east if either materializes. Winds
will most likely favor south to southwesterly headings at most of
the Phoenix terminals this evening except KIWA where more south-
southeasterly headings will be favored. Light and variable or
easterly winds will return overnight through tomorrow morning,
with winds most likely veering to the south-southeast by late
morning or early afternoon. If winds do veer to the southwest
tomorrow, it will not be until very late in the afternoon.
Southeast California/Southwest Arizona including KIPL and KBLH:
Isolated to scattered thunderstorms with broken 10 kft ceilings
will continue to affect SW Arizona and SE California for at least
the next few hours, with VCTS included through 02-03Z at KIPL and
BLH. Although storms are generally remaining south of both sites,
outflows from the southwest at KIPL and southwest to southeast at
KBLH will be possible, with gusts to 25-30 knots and blowing dust
possible. Some hi-res models suggest convection may continue into
the evening and overnight hours with a potential inverted trough
moving in from Sonora, but the ongoing convection may stabilize
the atmosphere enough to prevent this from occurring or temper
coverage significantly. For now we have just VCSH through 05Z at
KBLH and 08Z at KIPL, but this is a low confidence forecast that
will likely change significantly with the next TAF cycle. In the
absence of convective outflows, winds should return to south-
southeasterly headings below 10 knots overnight through tomorrow
afternoon with lower chances of convection tomorrow.
Aviation Discussion not updated for amended TAFs.
&&
.FIRE WEATHER...
Saturday through Wednesday:
Seasonably hot temperatures will persist through Saturday, however
much cooler weather will arrive next week as readings fall near or
slightly below average with an incoming storm system. There will
be a sharp gradient between relatively dry air to the west and
relatively moist air from Phoenix eastward. The storm system
next week will could result in fairly widespread wetting rains over
higher terrain area in the eastern districts while southerly winds
periodically become gusty around a frontal boundary.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Excessive Heat Warning until 8 PM MST this evening for AZZ530-
532-534-536-537-540>544-546-548-550-551-553-555-556.
CA...Excessive Heat Warning until 8 PM PDT this evening for CAZ567-
569-570.
&&
DISCUSSION...Hirsch
PREVIOUS DISCUSSION...MO
AVIATION...Hopper
FIRE WEATHER...MOIn the hours before
Special weather statement, Sep 4, 3:57 PM MST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
357 PM PDT Wed Sep 4 2019
CAZ564-568-570-042345-
Chuckwalla Mountains CA-Chuckwalla Valley CA-Chiriaco Summit CA-
357 PM PDT Wed Sep 4 2019
...SIGNIFICANT WEATHER ADVISORY FOR RIVERSIDE COUNTY UNTIL 445 PM
PDT...
At 356 PM PDT, Doppler radar was tracking a strong thunderstorm near
Desert Center, moving northwest at 10 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Desert Center.
This includes the following highways...
CA Interstate 10 between mile markers 90 and 110.
CA Route 177 between mile markers 1 and 3.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3360 11522 3347 11538 3368 11569 3386 11546
TIME...MOT...LOC 2256Z 136DEG 7KT 3363 11543
Hernandez
Special weather statement, Sep 4, 5:00 PM MST, 1 hour before
Special Weather Statement
National Weather Service Phoenix AZ
500 PM PDT Wed Sep 4 2019
CAZ564-570-050045-
Chuckwalla Mountains CA-Chuckwalla Valley CA-
500 PM PDT Wed Sep 4 2019
...SIGNIFICANT WEATHER ADVISORY FOR RIVERSIDE COUNTY UNTIL 545 PM
PDT...
At 500 PM PDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Desert Center, moving north at 10 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Desert Center.
This includes the following highways...
CA Interstate 10 between mile markers 101 and 119.
CA Route 177 between mile markers 1 and 6.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3354 11512 3348 11532 3370 11548 3373 11548
3382 11520
TIME...MOT...LOC 0000Z 157DEG 8KT 3363 11529
HernandezSpecial weather statement, Sep 4, 5:01 PM MST, 59 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
501 PM MST Wed Sep 4 2019
AZZ531-533-050045-
Kofa AZ-Central La Paz AZ-
501 PM MST Wed Sep 4 2019
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LA PAZ AND NORTH CENTRAL
YUMA COUNTIES UNTIL 545 PM MST...
At 501 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Kofa Wildlife Refuge, or 36 miles northeast of
Martinez Lake, moving northwest at 20 mph.
Winds in excess of 40 mph will be possible with this storm.
This storm will remain over mainly rural areas of central La Paz and
north central Yuma Counties.
This includes AZ Route 95 between mile markers 82 and 101.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3340 11393 3327 11405 3341 11440 3363 11423
TIME...MOT...LOC 0001Z 124DEG 15KT 3341 11412
Hernandez
Special weather statement, Sep 4, 5:03 PM MST, 57 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
503 PM PDT Wed Sep 4 2019
CAZ562-566-050045-
Imperial County West CA-Imperial County Southwest CA-
503 PM PDT Wed Sep 4 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN IMPERIAL COUNTY
UNTIL 545 PM PDT...
At 503 PM PDT, Doppler radar was tracking a strong thunderstorm 13
miles southeast of Ocotillo, moving northwest at 15 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Ocotillo and Coyote Wells.
This includes the following highways...
CA Interstate 8 between mile markers 11 and 20.
CA Route 98 between mile markers 1 and 16.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3283 11594 3265 11573 3264 11575 3263 11586
3262 11610
TIME...MOT...LOC 0003Z 124DEG 15KT 3258 11586
HernandezSpecial weather statement, Sep 4, 5:33 PM MST, 27 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
533 PM MST Wed Sep 4 2019
AZZ531-536-050115-
Gila River Valley AZ-Kofa AZ-
533 PM MST Wed Sep 4 2019
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL YUMA COUNTY UNTIL 615 PM
MST...
At 532 PM MST, Doppler radar was tracking a strong thunderstorm near
Tacna, or 25 miles east of Fortuna Foothills, moving northwest at 20
mph.
Winds in excess of 40 mph along with blowing dust will be possible
with this storm.
Locations impacted include...
Tacna, Tyson and Roll.
This includes AZ Interstate 8 between mile markers 37 and 49.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3274 11379 3261 11394 3280 11425 3299 11402
TIME...MOT...LOC 0032Z 134DEG 17KT 3278 11399
Hernandez
Special weather statement, Sep 4, 5:35 PM MST, 25 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
535 PM MST Wed Sep 4 2019
AZZ535-536-539-050115-
Gila River Valley AZ-Southeast Yuma County AZ-Gila Bend AZ-
535 PM MST Wed Sep 4 2019
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL YUMA AND MARICOPA
COUNTIES UNTIL 615 PM MST...
At 534 PM MST, Doppler radar was tracking a strong thunderstorm 16
miles south of Dateland, or 36 miles west of Ajo, moving northwest at
20 mph.
Winds in excess of 40 mph along with blowing dust will be possible
with this storm.
Locations impacted include...
Dateland.
This includes AZ Interstate 8 between mile markers 56 and 71.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3256 11326 3244 11341 3267 11381 3288 11352
TIME...MOT...LOC 0034Z 135DEG 17KT 3259 11344
Hernandez